Virginia, 2020Damaging Winds and Lightning Strikes in Virginia, July 1, 2020
July 1, 2020 · NWS RNK · 6 events in 4 counties and zones
Showers and storms formed on the south side of an area of low pressure that was moving eastward through New England. Some of these storms reached severe levels and produced damaging winds that brought down trees and blew off a barn roof.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $87,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms formed on the south side of an area of low pressure that was moving eastward through New England. Some of these storms reached severe levels and produced damaging winds that brought down trees and blew off a barn roof.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 1, 5:45 AM EST, 5 hours 56 minutes earlier.
Area forecast discussion, Jul 1, 5:45 AM EST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
645 AM EDT Wed Jul 1 2020
.SYNOPSIS...
Weak low pressure extended from the Mid Atlantic states and
Carolinas into the Middle and Lower Mississippi Valley. This
will result in daily afternoon and evening thunderstorms into
the weekend. Muggy conditions will also continue with
temperatures near or just above normal.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 355 AM EDT Wednesday...
Models in good agreement today and tonight showing no change in the
overall weather pattern. Mean flow aloft is still northwest between
a closed low over New England and upper ridging from the Ohio Valley
into the Southern Plains. Best low level convergence today will
extend from southwest Virginia to north central North Carolina with
the storms that develop in the early afternoon tracking southeast
into the foothills and piedmont. SPC HRRR also suggests outflow from
the cluster of storms currently in the western Tennessee Valley will
trigger storms along the Tennessee/North Carolina border this
afternoon.
Stayed close to NBM and bias corrected MAV which were on the warmer
range of guidance for maximum temperatures today and lows tonight.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 400 AM EDT Wednesday...
The upper troughing over the East Coast makes its way out into the
Atlantic during this period as a ridge enters the Midwest from the
plains. The warm ridge will impact our weather by allowing quite
summery conditions, with widespread highs in the mid to upper 80s,
and lower 90s for Southside VA. The 90 degree line could be close to
the Blue Ridge on Saturday afternoon.
Despite some drier air on Thursday and Friday limiting storm
potential, a stray shower is not out of the question due to the
strong surface heating. This sort of activity is ordinary for summer
afternoons in our area. Saturday will see some increased afternoon
storm coverage.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 315 PM EDT Tuesday...
A continued increase in the ridging over our region will set us up
for a persistence forecast most of next week. Isolated afternoon
showers and storms will accompany temperatures in the 80s and lower
90s east of the Blue Ridge. A surface low begins to form over the
Carolinas towards the midweek, but doubtful that this feature will
have much impact on the diurnal nature of these summer pulse
storms.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 645 AM EDT Wednesday...
Nightime microphysics satellite images showed the northern edge
of the higher cloud cove advancing slowly south over southern
Virginia. Fog and stratus had developed from the Greenbrier
Valley and southeast West Virginia into northwest North
Carolina. Conditions will improve by 14Z/10AM.
Scattered thunderstorms will develop again this afternoon over
the central Appalachians and generally track into the foothills
and piedmont of Virginia and North Carolina. Best probability
of storms will be at KBLF and KBCB early in the afternoon, then
potentially at KDAN later in the day. Similar to the past few
days, coverage of thunderstorms will diminish after 00Z/8PM.
Average confidence in ceilings, visibility and wind.
Extended Aviation Discussion...
Ill-defined surface boundary will linger around into Thursday.
Showers/storms mainly in the afternoon/evenings, so expect
periods of sub- VFR conditions, with low cigs at night likely as
well.
Should see a less threat of storms Friday-Saturday as upper
ridge builds from the west, so overall mainly VFR expected,
outside any early morning fog in the typical locations like
KLWB.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...RCS/VFJ
AVIATION...AMS
Hazardous weather outlook, Jul 1, 3:47 AM EST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
447 AM EDT Wed Jul 1 2020
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-020900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
447 AM EDT Wed Jul 1 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 1, 10:20 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT WED JUL 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD 4 NNE BROADFORD 36.97N 81.63W
06/30/2020 TAZEWELL VA 911 CALL CENTER
WATER FLOWING ACROSS FREESTONE VALLEY RD
NEAR THE COMMUNITY CENTER. REPORTS OF ROCKS,
SOME OF WHICH WERE LARGE, WERE ALSO REPORTED
TO HAVE BEEN WASHED INTO THE ROADWAY WITHIN
THE AREA.
&&Local storm report, Jul 1, 10:34 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1134 AM EDT WED JUL 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLOOD 4 NNE BROADFORD 36.97N 81.63W
06/30/2020 TAZEWELL VA 911 CALL CENTER
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
NNE BROADFORD. WATER FLOWING ACROSS
FREESTONE VALLEY RD NEAR THE COMMUNITY
CENTER. REPORTS OF ROCKS, SOME OF WHICH WERE
LARGE, WERE ALSO REPORTED TO HAVE BEEN
WASHED INTO THE ROADWAY WITHIN THE AREA.
&&Lightning, Pittsylvania
- When
- July 1, 11:41 AM EST
- Where
- Pittsylvania County, 0.42 mi SW of Sheva
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 36.865, -79.335
A lightning strike caused a structure fire at Sheva Church of Christ at intersection of Chalk Level Road and Sheva Road. Damage values are estimated.
Lightning, Buckingham
- When
- July 1, 12:12 PM EST
- Where
- Buckingham County, 0.88 mi NW of Sheppards
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.390, -78.490
Lightning struck a tree in the 13000 block of Francisco Road and set it on fire. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- July 1, 7:14 PM EST to 7:26 PM EST
- Where
- Campbell County, 0.69 mi S of Bocock to 1.49 mi NNW of Rustburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $60,000
- Reported by
- 911 Call Center
- Coordinates
- 37.360, -79.120
A swath of thunderstorm wind damage occurred, beginning just south of the City of Lynchburg, and paralleled US 501 (Campbell Highway), south to just north of Rustburg. Within this swath trees were reported blown down. Specific reports include trees down in the vicinity of Clydesdale Drive and Camp Hydaway Road, multiple trees in the vicinity of Sunnymeade Road off English Tavern Road, a single tree down in the 300 block of Poor House Road and also the 800 block of Surburban Road, and trees down in the 3400 block of Sunnymeade Road. On Nest Lane near Old Rustburg Road, a barn's roof was blown off and it landed on three vehicles. Trees were also damaged within this same region. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- July 1, 7:22 PM EST
- Where
- Campbell County, 3.39 mi WSW of Concord
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.325, -79.033
Thunderstorm winds blew trees down at the intersection of Oxford Furnace Road and Village Highway. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- July 1, 8:39 PM EST
- Where
- Halifax County, 0.88 mi SW of Stovall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.990, -79.040
Thunderstorm winds blew a tree down on Stage Coach Road and a tree down on Tobacco Road. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- July 1, 9:20 PM EST
- Where
- Halifax County, 1.29 mi ESE of Oak Level
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.726, -79.097
Thunderstorm winds blew several trees down near the intersection of Oak Level Road and Lewis Ferrell Road. Damage values are estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Georgia, July 1 to 3, 20201 death · 1 injured · $5,000 · 50 kt wind · 14 events
- Heat in Oklahoma, July 1 to 3, 20201 death · 1 event
- Rip Current in California, July 1, 20201 death · 1 event
- Flash Flooding and Damaging Wind in Tennessee, July 1, 2020$2.0 million · 50 kt wind · 8 events
- Flash Flooding and Flooding in North Dakota, July 1 to 3, 2020$1.5 million · 4 events
- Tornado and Hail in Kansas, July 1, 2020$200,000 · EF1 · 6 events
- Flash Flooding and Damaging Wind in Mississippi, July 1, 2020$480,000 · 50 kt wind · 7 events
- Flood and Hail in New Jersey, July 1, 2020$303,000 · 1 in hail · 7 events
- Damaging Wind in Minnesota, July 1, 2020$100,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Missouri, July 1, 2020$50,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, July 1, 2020$40,000 · 50 kt wind · 11 events
- Drought in New Mexico, July 1 to 31, 202028 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909167, 909168, 909159, 909160, 909149, 903400.